A very typical case of severe cholestasis due to anabolic steroid use. Because the steroids were being used without medical supervision, the dose and actual duration of use of each preparation was unclear, but cholestasis usually arises within 4 to 12 weeks of starting a C-17 alkylated androgenic steroid. The jaundice can be severe and prolonged and accompanied by severe pruritus and marked weight loss. The serum enzymes are typically minimally elevated except for a short period immediately after stopping therapy. The pattern of enzyme elevations can be hepatocellular, cholestatic or mixed. Liver biopsy shows a “bland” cholestasis with minimal inflammation and hepatocellular necrosis. Ma Huang has also been implicated in cases of drug induced liver injury, but is associated with an acute hepatocellular pattern of injury.
A familiarity with steroid-induced glaucoma or ocular hypertension is essential to the care of a uveitic patient. Gonioscopy is required to define the open- or closedangle mechanism for elevated IOP. Careful charting will help the clinician to determine if the increase in IOP relates to the inflammation or the steroid therapy. Steroid-sparing therapy or the avoidance of steroids in affected or at-risk patients can help avoid or treat a steroid response. Comanagement with a rheumatologist or uveitis specialist is likely required (Figure 2).
Patrick J Potter, MD, FRCSC Associate Professor, Department of Physical Medicine and Rehabilitation, University of Western Ontario School of Medicine; Consulting Staff, Department of Physical Medicine and Rehabilitation, St Joseph's Health Care Centre
Patrick J Potter, MD, FRCSC is a member of the following medical societies: Academy of Spinal Cord Injury Professionals , College of Physicians and Surgeons of Ontario , Canadian Association of Physical Medicine and Rehabilitation , Canadian Medical Association , Ontario Medical Association , Royal College of Physicians and Surgeons of Canada
Disclosure: Nothing to disclose.